DEAR DR. ROACH: I hope you can help me. I am 67 years old and have been sweating profusely from my head for about six years. I believe it is secondary hyperhidrosis. No one in my family has this problem. The sweating seems to happen at all different times, but not at night. The moisture runs in rivulets from my scalp anytime from morning to evening, but mostly in the morning.
I tried stopping my water pill, but it still happened. It happened when I stopped vitamins and took only my medications for physical problems. My doctor tested my thyroid, and it was fine.
Please help me, as it is an embarrassing ailment, and it happens no matter the season or what I have eaten. I do drink tea and coffee, but not soda. There are people who have said I should take Botox, but I have little faith in the product, as it can cause serious health problems and death. — M.E.
ANSWER: “ Hyperhidrosis” simply means “too much sweat.” I think you probably have primary hyperhidrosis, meaning that the sweating is the only problem, as opposed to secondary, which means it’s due to something else. Other conditions that can lead to secondary hyperhidrosis include the thyroid disease your doctor looked for, and medications (which it also doesn’t seem to be). Other rare causes, such as tuberculosis and lymphoma, surely would have produced other symptoms by now.
The most common sites for hyperhidrosis are the palms, armpits and soles of the feet. Nearly everybody sweats in those places, but with hyperhidrosis, the amount of sweat is much greater than normal and can have serious emotional, professional and social effects.
The first treatment I would recommend would be a prescription antiperspirant, either aluminum chloride (Xerac) or topical glycopyrrolate (available by compounding pharmacies in the U.S. and Canada). The scalp is a harder place than most to apply it, but after applying, you can dry with a hair dryer, and use a plastic shower cap to keep the medicine on at nighttime. Occasionally, oral medications such as clonidine are used.
Botulinum toxin ( Botox) is usually quite safe in expert hands. A last resort is surgery to remove the sympathetic nerves to the scalp, a procedure that’s very effective.
DEAR DR. ROACH: In a recent column, you wrote, “Some people can’t absorb fructose.” I’d like to know more about that. What are the side effects of the inability to absorb fructose? How does that happen? — I.N.
ANSWER: Fructose is a sugar naturally found in fruits, but also in sweeteners, especially honey and high-fructose corn syrup. Other sugars, such as glucose, improve fructose absorption. Few people get symptoms just from natural foods, because these contain the other natural sugars that improve fructose absorption. On the other hand, sorbitol (a “sugar alcohol”) decreases fructose absorption.
Almost half the population cannot completely absorb fructose, and the more fructose people take in, the greater the risk of the symptoms of malabsorption, including diarrhea, gas and bloating.
I recommend against HFCS for many reasons, but this is another one. For people with symptoms of malabsorption, I recommend a trial of reducing fructose and sorbitol.
©2014 North America Synd.